Medications Poisonous To Dogs
Quicklinks To Medications Poisonous to
Many over the counter, prescription, human and veterinary medicines are poisonous to dogs. This leading cause of canine poisoning is particularly problematic for veterinary medications since they are flavored to make them more palatable to dogs. Giving your dog human medications in human dosages also results in dog poisoning.
Human and Veterinary Medications In Higher Doses Than Prescribed Can Be Poisonous to Dogs
Details on specific medications:
- Over The Counter Medications:
- Prescription Medications
Ibuprofen (Advil, Motrin) and Naproxen (Aleve) are toxic at very low doses. Dogs are not able to eliminate and detoxify these medications. These drugs can cause kidney damage, liver damage and stomach ulcers.
(Tylenol) is toxic
at larger doses (as little as 2 pills in a medium sized dog can cause
organ damage) and doesn't work particularly well in dogs. This drug
can cause kidney and liver damage, plus damage to red blood cells.
Related symptoms are salivation, weakness, abdominal pain and vomiting.
Buffered aspirin (Bufferin, Entorin) is prescribed for dogs who have arthritis. Do not give this medicine to dogs that are taking other anti-inflammatory drugs such as Rimadyl, EtoGesic, Deramaxx). Aspirin use can cause stomach ulcers in dogs.
(Lexapro, Prozac, Effexor, Cymbalta): leads to neurological disorders such as seizure, body tremors, coordination problems and being sedated. They can also act to elevate blood pressure and the heart, causing dangerous elevated levels.
These types of medications contain amphetamines and methylphenidate. These ingredients act as stimulants which can cause a life-threatening condition. Symptoms of dog ADD medication ingestion include heart problems, higher body temperature, seizures and body tremors.
Medications such as Lunesta, Ambien,
Klonopin and Xanax reduce
levels of anxiety and induce sleep. In dogs they can act as a stimulant
causing agitation. Other symptoms are slower breathing, lack of
coordination, and lethargic behavior.
Any beta-blocker (Coreg, Toprol,
Tenormin) will cause heart
abnormalities and act as a dog poison. Larger doses can be life
threatening such it reduces the heart rate and blood pressure.
- aggressive behavior
- rapid heart rate
- nervous behavior
- body tremors
- Psuedophedrine (Sudafed)
- Flourouracil (Efudex)
- Calcipotriene (Dovonex)
- Prescription Skin Creams
- Isoniazid (tuberculosis medication)
If your dog has taken any of the medications poisonous to dogs call
veterinarian immediately and induce vomiting. Let the veterinarian know
the name of the
drug and the dosage (the number of milligrams if you have it). For
dosages of aspirin and acetaminophen if you see symptoms such as
lethargic behavior, vomiting, diarrhea or appetitive loss call your
For immediate advice call one of these dog poison control hotlines:
- ASPCA: (888) 426-4435 ($65 fee)
- Pet Poison Hotline: (800) 213-6680 ($35 fee)
Treatments for any of these drugs can include charcoal to absorb any
remaining medication, drugs to protect against stomach ulcers, fluids
to flush the drug from the blood and if severe, blood transfusions.